Quteineh L, Vandenberghe F, Gholam Rezaee M, Choong E, Saigi-Morgui N, Delacretaz A, Preisig M, von Gunten A, Conus P, Eap C. CRTC3 polymorphisms are not associated with obesity in Swiss psychiatric populations. Poster presented at the 22nd European Congress of Psychiatry; March 2014. Munich, Germany. [abstract] The European journal of psychiatry. 2014; 29:1.


INTRODUCTION: Weight gain and obesity are serious problems associated with psychiatric diseases, in which psychotropic treatments play an important role. The CREB-regulated transcription coactivator 3 (CRTC3) gene was linked to energy balance in animal models, and in humans CRTC3 rs8033595 polymorphism was associated with obesity markers only in Mexican-Americans, a population with a high prevalence of obesity.

OBJECTIVES: To determine whether polymorphisms within the CRTC3 gene are associated with adiposity markers in Caucasian psychiatric patients, a population with also a high prevalence of obesity.

METHOD: The association of the CRTC3 rs8033595 and 2 other selected CRTC3 polymorphisms (rs3743401 and rs3902286) was investigated in three independent groups of Caucasian psychiatric patients taking weight gain-inducing psychotropic drugs such as atypical antipsychotics, lithium and valproate (n1=168, n2=188, and n3=448). Body mass index (BMI) was chosen as a marker for obesity. Generalized Additive Mixed Model (GAMM) was used to test the association of CRTC3 polymorphisms with BMI.

RESULTS: Obesity prevalence was high in the three psychiatric populations (n1:40%, n2:28% and n3:19%). The three CRTC3 polymorphisms did not deviate from Hardy-Weinberg equilibrium and the minor allelic frequency (MAF) was 44%, 25% and 19% for CRTC3 rs8033595, rs3743401 and rs3902286, respectively. None of the CRTC3 polymorphisms were found to be associated with BMI in any of the three psychiatric samples and when analyzing the combined samples together.

CONCLUSION: CRTC3 polymorphisms seem not to have an influence on adiposity markers (BMI) in Caucasian psychiatric patients receiving drugs inducing weight gain.

Share on: